Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Continued fractions for complex numbers and values of binary quadratic forms

Authors: S. G. Dani and Arnaldo Nogueira
Journal: Trans. Amer. Math. Soc. 366 (2014), 3553-3583
MSC (2010): Primary 11A55, 11H55; Secondary 22Fxx
Published electronically: March 4, 2014
MathSciNet review: 3192607
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We describe various properties of continued fraction expansions of complex numbers in terms of Gaussian integers. Such numerous distinct expansions are possible for a complex number. They can be arrived at through various algorithms, as also in a more general way than what we call ``iteration sequences''. We consider in this broader context the analogues of the Lagrange theorem characterizing quadratic surds, the growth properties of the denominators of the convergents, and the overall relation between sequences satisfying certain conditions, in terms of non-occurrence of certain finite blocks, and the sequences involved in continued fraction expansions. The results are also applied to describe a class of binary quadratic forms with complex coefficients whose values over the set of pairs of Gaussian integers form a dense set of complex numbers.

References [Enhancements On Off] (What's this?)

  • [1] E. Artin, Quadratische Körper im Gebiete der höheren Kongruenzen. I, Math. Z. 19 (1924), no. 1, 153-206 (German). MR 1544651,
  • [2] Alan F. Beardon and Ian Short, The Seidel, Stern, Stolz and Van Vleck theorems on continued fractions, Bull. Lond. Math. Soc. 42 (2010), no. 3, 457-466. MR 2651941 (2011j:40007),
  • [3] M. Bachir Bekka and Matthias Mayer, Ergodic theory and topological dynamics of group actions on homogeneous spaces, London Mathematical Society Lecture Note Series, vol. 269, Cambridge University Press, Cambridge, 2000. MR 1781937 (2002c:37002)
  • [4] Armand Borel, Introduction aux groupes arithmétiques, Publications de l'Institut de Mathématique de l'Université de Strasbourg, XV. Actualités Scientifiques et Industrielles, No. 1341, Hermann, Paris, 1969 (French). MR 0244260 (39 #5577)
  • [5] Armand Borel and Gopal Prasad, Values of isotropic quadratic forms at $ S$-integral points, Compositio Math. 83 (1992), no. 3, 347-372. MR 1175945 (93j:11022)
  • [6] Alexander N. Starkov, Dynamical systems on homogeneous spaces, Translations of Mathematical Monographs, vol. 190, American Mathematical Society, Providence, RI, 2000. Translated from the 1999 Russian original by the author. MR 1746847 (2001m:37013b)
  • [7] S. G. Dani and Arnaldo Nogueira, On orbits of $ {\rm SL}(2,{\mathbb{Z}})_+$ and values of binary quadratic forms on positive integral pairs, J. Number Theory 95 (2002), no. 2, 313-328. MR 1924105 (2003j:11039)
  • [8] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 6th ed., Oxford University Press, Oxford, 2008. Revised by D. R. Heath-Brown and J. H. Silverman; with a foreword by Andrew Wiles. MR 2445243 (2009i:11001)
  • [9] Doug Hensley, Continued fractions, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2006. MR 2351741 (2009a:11019)
  • [10] A. Hurwitz, Über die Entwicklung complexer Grössen in Kettenbrüche, Acta Math. 11 (1887), no. 1-4, 187-200 (German). MR 1554754,
  • [11] W. J. LeVeque, Continued fractions and approximations in $ k(i)$. I, II, Nederl. Akad. Wetensch. Proc. Ser. A. 55 = Indagationes Math. 14 (1952), 526-535, 536-545. MR 0053972 (14,850b)
  • [12] G. A. Margulis, Oppenheim conjecture, Fields Medallists' lectures, World Sci. Ser. 20th Century Math., vol. 5, World Sci. Publ., River Edge, NJ, 1997, pp. 272-327. MR 1622909 (99e:11046)
  • [13] Asmus L. Schmidt, Diophantine approximation of complex numbers, Acta Math. 134 (1975), 1-85. MR 0422168 (54 #10160)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11A55, 11H55, 22Fxx

Retrieve articles in all journals with MSC (2010): 11A55, 11H55, 22Fxx

Additional Information

S. G. Dani
Affiliation: School of Mathematics, Tata Institute of Fundamental Research, Homi Bhabha Road, Mumbai 400 005, India
Address at time of publication: Department of Mathematics, Indian Institute of Technology Bombay, Powai, Mumbai 400 076, India

Arnaldo Nogueira
Affiliation: Aix-Marseille Université, Institut de Mathématiques de Luminy, 163, avenue de Luminy, Case 907, 13288 Marseille Cedex 9, France

Received by editor(s): March 4, 2011
Received by editor(s) in revised form: August 8, 2012
Published electronically: March 4, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society